Iowa, 2008

Tornadoes and Hail in Iowa, July 10, 2008

July 10, 2008 · NWS DVN · 35 events in 6 counties and zones

Warm and humid conditions prevailed over the eastern Iowa July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warm and humid conditions prevailed over the eastern Iowa July 10, as a warm front surged northward into Minnesota and Wisconsin. Several rounds of showers and thunderstorms were common across areas northeast of a line from Princeton, Illinois to Waterloo, Iowa, some of which were severe. Torrential rains, hail up to the size of a golf ball, wind gusts over 60 mph, and isolated tornadoes were observed with some of the severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 10, 2:20 AM CST, 7 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 2:20 AM CST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU JUL 10 2008

.SYNOPSIS...
HIGH PRESSURE RIDGE WAS OVER THE OHIO VALLEY EARLY THIS MORNING.
RETURN FLOW ON THE BACK SIDE OF THE HIGH WAS BROUGHT LOW TO MID 60S
DEWPOINTS BACK INTO THE REGION THIS MORNING.  THE HIGHER DEWPOINTS
AND MID CLOUDS OVER THE AREA WERE KEEPING TEMPS UP OVER THE AREA.
ISOLD SHRA/TSRA CONTINUES TO BUBBLE UP FROM CENTRAL IA NE THRU NRN
IL. THE CONVECTION IN CENTRAL IA APPEARS TO BE TIED TO THETA-E MAX
OVER WRN IA...WHILE CONVECTION FURTHER EAST MAY BE RELATED TO
COMBINATION OF WEAK VORT MAX MOVING THROUGH WI AND MID LEVEL
FRONTOGENESIS. S/W IN WNW FLOW EVIDENT IN WATER VAPOR OVER THE
DAKOTAS WAS SUPPORTING AREA OF TSRA FROM WRN NE INTO ND.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CONCERN WILL BE PCPN CHANCES THROUGH TONIGHT.  WILL KEEP SLGT
CHANCE POPS IN THE NRN HALF FOR THIS MORNING WITH ISOLD TSRA STILL
ONGOING OVER CENTRAL IA. IF THIS HOLDS TOGETHER...FEEL IT WILL
MAINLY IMPACT EAST CENTRAL EARLY THIS MORNING. BUT WILL NOT GET TO
PICKY WITH THE LOW POPS AND KEEP THEM OVER THE NRN HALF OF THE CWFA
SINCE WE HAVEN/T HAD ANY TROUBLE GENERATING PCPN IN THIS WEAKLY
FORCED ENVIRONMENT.  S/W OVER THE DAKOTAS WILL MOVE JUST N-NE OF
CWFA LATE THIS MORNING AND EARLY THIS AFTERNOON. WE SHOULD BE ABLE
TO DESTABILIZE ENUF BY LATE MORNING TO FUEL TSRA ASSOCIATED WITH THE
S/W.  BEST CHANCE FOR PCPN WITH FEATURE WILL BE NE IA INTO WI AND NR
IL. KEPT CHANCE POPS IN THE FAR NORTH AND TAPERED OFF TO SLGT CHANCE
IN THE SOUTH. SEVERE THREAT WILL EXIST WITH THE AFTERNOON
CONVECTION. HAIL/WIND ARE THE MAIN SEVERE WEATHER THREATS. KEPT LOW
CHANCE POPS GOING INTO THE EVENING TO ACCOUNT FOR ANY DEVELOPMENT
ALONG RESIDUAL BOUNDARIES LEFT BEHIND BY THE AFTERNOON CONVECTION.
PCPN SHOULD BE OUT OF THE AREA BY MIDNIGHT...SO KEPT THE OVERNIGHT
HOURS DRY. BASED ON TEMPS YESTERDAY TO THE SOUTH AND SW ALONG WITH
MIXING TO AROUND H8 TODAY KEPT HIGHS IN THE MID TO UPPER 80S.
INCREASING GRADIENT TONIGHT WILL KEEP S WINDS GOING OVERNIGHT...SO
BUMPED MINS UP TO THE UPPER 60S AND LOWER 70S.

..DLF..

.LONG TERM...FRIDAY THROUGH WEDNESDAY...
FOCUS FOR FRIDAY AND FRIDAY NIGHT IS POTENTIAL FOR HEAT ADVISORY
FOLLOWED BY SEVERE WEATHER THREAT WITH STRONG COLD FRONT.

WILL CONTINUE WITH FORECAST OF MAXIMUM TEMPERATURES ON FRIDAY OF AT
LEAST 90 WITH DEWPOINTS AT LEAST IN THE LOWER 70S. THIS PUTS HEAT
INDICIES IN THE 95 TO 105 DEGREE RANGE AND THEREFORE A HEAT ADVISORY
MAY BE NEEDED FOR FRIDAY. OPTED NOT TO ISSUE YET AS STILL TIME TO
ASSESS THE SITUATION. ALSO THERE IS THE QUESTION OF CLOUD COVER
SPILLING INTO THE REGION FROM ANY THUNDERSTORM COMPLEXES TO THE NORTH
THAT COULD HAMPER THE HEATING POTENTIAL.

OPERATIONAL MODELS CONTINUE TO ADVERTISE DEEPENING LOW PRESSURE
NORTH OF MN FRIDAY-SATURDAY. ECMWF IS AT LEAST 10 MB DEEPER VERSUS
GFS SO EXACT TIMING OF FRONT INTO OUR REGION YET TO BE DETERMINED.
BEST ESTIMATE IS FRONT TO COME IN SOMETIME LATE FRIDAY NIGHT INTO
SATURDAY MORNING. NONETHELESS WITH SUCH A STRONG FRONT INTERACTING
WITH VERY UNSTABLE AIRMASS...HAVE INCREASED POPS INTO THE LIKELY
CATEGORY ESPECIALLY ALONG AND NORTH OF I-80 FOR LATE FRIDAY NIGHT
WHILE KEEPING CHANCE POPS IN THE EVENING. NEW SWODY2 FROM SPC
SHOWING MOST OF THE DVN CWA IN A SLIGHT RISK. EXPECTING A LINE OF
STORMS WITH THE COLD FRONT AND AS MID LEVEL WINDS STRENGTHEN THE
RISK FOR DAMAGING WINDS WILL INCREASE...POSSIBLY WELL INTO THE NIGHT.

ASSUMING ATMOSPHERE WILL BE WORKED OVER FROM STORMS FRIDAY NIGHT AND
LINGERING CLOUDS SATURDAY MORNING...EXPECTING INTENSE STORMS TO
RE-FIRE TO THE EAST AND SOUTH OF THE DVN CWA ON SATURDAY AS FRONT
CONTINUES TO MAKE STEADY PROGRESS TO THE SOUTHEAST. WILL MAINTAIN
CHANCE POPS ESPECIALLY IN ILLINOIS WITH FRONT ON SATURDAY.

SATURDAY NIGHT THROUGH MONDAY...
SHOULD BE A PLEASANT STRETCH OF WEATHER FOR MID JULY WITH NORTHWEST
FLOW ALOFT AND CANADIAN SURFACE HIGH PRESSURE DOMINATING THE REGION.
LOOK FOR TEMPERATURES TO BE AT LEAST SEVERAL DEGREES BELOW NORMAL
ALONG WITH COMFORTABLE HUMIDITIES.

TUESDAY AND WEDNESDAY...
HIGH PRESSURE MOVES OFF TO THE EAST SIGNALLING A WARMING TREND AND
INCREASING HUMIDITY LEVELS ONCE AGAIN. GFS HINTING AT A CHANCE FOR
WARM ADVECTION THUNDERSTORMS BUT ECMWF MAINTAINING A DRY LOOK.
CURRENTLY THE GRIDS CARRY A SLIGHT CHANCE ON WEDNESDAY.

..HAASE..

&&

.AVIATION...
VFR CONDITIONS WILL DOMINATE THE NEXT 24 HOURS.  S-SW SURFACE WINDS
WILL CONTINUE AS HIGH PRESSURE MOVES THROUGH THE OHIO VALLEY.  SOME
GUSTS WILL BE POSSIBLE THIS AFTERNOON. ISOLD SHRA/TSRA THIS MORNING
SHOULD NOT IMPACT TAF SITES.  EXPECT CONVECTION TO INCREASE BY EARLY
THIS AFTERNOON WITH KCID/KDBQ HAVING THE BEST CHANCE OF SEEING
CONVECTION. SINCE COVERAGE IS EXPECTED TO BE SCATTERED WILL INCLUDE
A VCTS IN THE KCID/KDBQ TAFS. COVERAGE/THREAT OF TSRA WILL DIMINISH
TO THE SOUTH. TSRA THREAT TO END BY MID EVENING AT ALL TAF SITES.

..DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/DLF
Hazardous weather outlook, Jul 10, 3:59 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUL 10 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY IN EAST
CENTRAL IOWA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 34. THE MAIN SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND HAIL.

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE OUT THE NORTHERN PLAINS
THIS MORNING AND THROUGH THE MIDDLE AND UPPER MISSISSIPPI VALLEY THIS
AFTERNOON. AT THIS TIME IT APPEARS THAT THE GREATEST THREAT OF
SEVERE STORMS WILL BE ALONG AND NORTH OF HIGHWAY 30 WITH THE CHANCE
OF STORMS DECREASING TO THE SOUTH.

A FEW STORMS MAY LINGER INTO THE EARLY EVENING...ESPECIALLY OVER
SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED FRIDAY WITH BREEZY SOUTH
WINDS. ACTUAL MAXIMUM TEMPERATURES WILL BE 90 TO 94 DEGREES AT MANY
LOCATIONS...AND WHEN COMBINED WITH HIGH HUMIDITY MAY CREATE HEAT
INDICIES OF 95 TO 105. THIS SITUATION WILL BE MONITORED FOR ANY
ISSUANCE OF HEAT ADVISORIES.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY
NORTHWEST OF A FREEPORT ILLINOIS TO MOLINE TO FAIRFIELD IOWA LINE.
THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 70 MPH WITH
LARGE HAIL A SECONDARY THREAT.

A STRONG COLD FRONT WILL PUSH INTO THE OUTLOOK AREA FRIDAY NIGHT
ACCOMPANIED BY A LINE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAASE/DLF

In the hours before

Local storm report, Jul 10, 6:31 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
731 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       BERTRAM                 41.95N 91.54W
07/10/2008  M1.10 INCH       LINN               IA   TRAINED SPOTTER

            FELL IN 45 MINUTES.

&&

WE
Local storm report, Jul 10, 9:12 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1012 AM CDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             2 W LAMONT              42.60N 91.68W
07/10/2008  M0.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT INTERSECTION OF 150TH STREET
            AND THE 2800 BLOCK. RELAYED BY COUNTY EMERGENCY MANAGER.

&&

WE

The radar

The Quad Cities radar (KDVN), 123 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

24 hail, 8 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Delaware

When
July 10, 9:33 AM CST
Where
Delaware County, 1.47 mi NNW of Manchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.500, -91.460

Nickel-sized hail fell 1 mile north of Manchester, IA at 1033 am July 10. Pea-sized hail fell in Manchester.

Hail, Delaware

When
July 10, 11:20 AM CST
Where
Delaware County, 1.47 mi SSW of Manchester
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.460, -91.460

Penny-sized hail fell 2 miles south of Manchester, IA at 1220 pm July 10.

Thunderstorm Wind, Delaware

When
July 10, 11:25 AM CST
Where
Delaware County, Ryan
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.350, -91.480

Wind gusts estimated to be 70 mph blew down some 12 inch diameter tree limbs in Ryan, IA at 1225 pm July 10.

Hail, Delaware

When
July 10, 11:33 AM CST
Where
Delaware County, 1.23 mi SE of Turtle Creek Park
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.410, -91.350

Penny-sized hail fell 2 miles south southwest of Delhi, IA at 1233 pm July 10. Very heavy rain was also observed.

Hail, Delaware

When
July 10, 11:38 AM CST
Where
Delaware County, 2.76 mi S of Delhi
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.390, -91.330

Nickel-sized hail fell 3 miles south of Delhi, IA at 1238 pm July 10.

Hail, Delaware

When
July 10, 11:40 AM CST
Where
Delaware County, 0.69 mi S of Delhi
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.420, -91.330

Quarter-sized hail fell 1 mile south of Delhi, IA at 1240 pm July 10.

Hail, Delaware

When
July 10, 12:03 PM CST
Where
Delaware County, 0.86 mi NW of Sand Spg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.330, -91.190

Quarter-sized hail fell 3 miles east southeast of Hopkinton, IA near the intersection of Highway 38 and County Road X47 at 103 pm July 10.

Hail, Jones

When
July 10, 12:10 PM CST
Where
Jones County, 0.51 mi E of Scotch Grove
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.180, -91.110

Golf ball-sized hail fell 6 miles southeast of Monticello, IA at 110 pm July 10. Wind gusts between 60 and 70 mph were also observed. This report was relayed by Jones County Emergency Management.

Thunderstorm Wind, Jones

When
July 10, 12:10 PM CST
Where
Jones County, 6 mi SE of Monticello
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.169, -91.117

Wind gusts estimated to be 60 to 70 mph were observed 6 miles southeast of Monticello, IA at 110 pm July 10. This report was relayed by Jones County Emergency Management.

Thunderstorm Wind, Jones

When
July 10, 12:55 PM CST
Where
Jones County, 2.14 mi NNE of Onslow
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.150, -91.010

Wind gusts estimated to be 60 mph blew some corn crops over 3 miles north of Onslow, IA at 155 pm July 10.

Tornado, Clinton

When
July 10, 1:10 PM CST to 1:25 PM CST
Where
Clinton County, 6 mi WNW of Welton to 3 mi W of Welton
Rating
EF0
Path length
3.43 mi
Path width
100 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
41.933, -90.708

An EF0 tornado touched down just west of Welton, IA between 210 pm and 225 pm July 10. Four farms sustained damage mainly to outbuildings and a barn. Two of the outbuildings were destroyed. One residence sustained some shingle damage and another had a tree limb puncture the roof.

Tornado, Clinton

When
July 10, 1:42 PM CST to 1:47 PM CST
Where
Clinton County, 1.95 mi NNE of Dewitt
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
41.847, -90.541

An EF0 tornado touched down briefly just north of De Witt, IA around 245 pm July 10. No damage was reported.

Thunderstorm Wind, Scott

When
July 10, 1:55 PM CST
Where
Scott County, 1.48 mi SSE of Eldridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.651, -90.588

Wind gusts estimated to be 50 to 60 mph were observed in Eldridge, IA at 255 pm July 10.

Thunderstorm Wind, Scott

When
July 10, 1:58 PM CST
Where
Scott County, 1.54 mi SSE of Eldridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.649, -90.589

Wind gusts estimated to be 60 mph blew a tree over in Eldridge, IA at 258 pm July 10.

Thunderstorm Wind, Scott

When
July 10, 1:58 PM CST
Where
Scott County, 1.57 mi SSE of Eldridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.649, -90.589

Wind gusts estimated to be 60 mph were observed in Eldridge, IA at 258 pm July 10.

Hail, Clinton

When
July 10, 2:10 PM CST
Where
Clinton County, 2.07 mi NE of Low Moor
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.840, -90.250

Nickel-sized hail fell 1 mile west of Clinton, IA at 310 pm July 10.

Thunderstorm Wind, Clinton

When
July 10, 2:10 PM CST
Where
Clinton County, 2.57 mi W of Bulgers Hollow Cp Gd
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.930, -90.230

Wind gusts estimated to be 65 mph damaged a barn 6 miles north of Clinton, IA at 310 pm July 10.

Hail, Clinton

When
July 10, 2:21 PM CST
Where
Clinton County, 2.07 mi NE of Low Moor
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.840, -90.250

Quarter-sized hail fell 1 mile west of Clinton, IA at 321 pm July 10.

Hail, Buchanan

When
July 10, 4:00 PM CST
Where
Buchanan County, 4.01 mi SSE of Monti
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.350, -91.630

Nickel-sized hail fell 2 miles south of Monti, IA at 500 pm July 10.

Hail, Delaware

When
July 10, 4:50 PM CST
Where
Delaware County, Ryan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.350, -91.480

Quarter-sized hail fell in Ryan, IA at 550 pm July 10.

Hail, Delaware

When
July 10, 5:00 PM CST
Where
Delaware County, 0.86 mi SW of Manchester Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.490, -91.510

Penny-sized hail fell 3 miles west of Manchester, IA at 600 pm July 10.

Hail, Delaware

When
July 10, 5:12 PM CST
Where
Delaware County, 0.7 mi WSW of Manchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.478, -91.463

Nickel-sized hail fell on the far southern edge of Manchester, IA at 612 pm July 10. Pea-sized hail was widespread.

Hail, Delaware

When
July 10, 5:15 PM CST
Where
Delaware County, 0.7 mi WSW of Manchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.478, -91.463

Quarter-sized hail fell on the far southern edge of Manchester, IA at 615 pm July 10.

Hail, Delaware

When
July 10, 5:15 PM CST
Where
Delaware County, 0.69 mi S of Hopkinton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.340, -91.250

Half dollar-sized hail fell in Hopkinton, IA around 615 pm July 10.

Hail, Delaware

When
July 10, 5:20 PM CST
Where
Delaware County, 0.64 mi NE of Buck Creek
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.337, -91.343

Half dollar-sized hail fell in Buck Creek, IA around 620 pm July 10.

Hail, Delaware

When
July 10, 5:25 PM CST
Where
Delaware County, Delhi
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.430, -91.330

Half dollar-sized hail fell in Delhi, IA around 625 pm July 10.

Hail, Jones

When
July 10, 5:30 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Penny-sized hail fell in Monticello, IA at 630 pm July 10.

Hail, Jones

When
July 10, 5:37 PM CST
Where
Jones County, 0.86 mi NE of Monticello
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.240, -91.190

Two inch diameter hail fell in Monticello, IA at 637 pm July 10.

Hail, Jones

When
July 10, 5:42 PM CST
Where
Jones County, 0.56 mi N of Monticello
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
42.238, -91.200

Two inch diameter hail fell just west of Monticello, IA at 642 pm July 10.

Hail, Jones

When
July 10, 5:42 PM CST
Where
Jones County, 1.84 mi NNE of Monticello
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.256, -91.193

Quarter-sized hail fell just north of Monticello, IA at 642 pm July 10.

Tornado, Jones

When
July 10, 5:50 PM CST
Where
Jones County, 1 mi S of Monticello
Rating
EF0
Path length
1 mi
Path width
10 yd
Reported by
Public
Coordinates
42.215, -91.200

A brief tornado was photographed near Monticello. No damage was reported.

Thunderstorm Wind, Dubuque

When
July 10, 6:52 PM CST
Where
Dubuque County, 1.23 mi SE of White Pine Hollow Sp
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -91.100

Wind gusts estimated to be 70 mph damaged some trees near White Pine Hollow State Park 2 miles northwest of Luxemburg, IA at 752 pm July 10.

Hail, Dubuque

When
July 10, 7:02 PM CST
Where
Dubuque County, 1.47 mi NW of Holy Cross
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.617, -90.997

Golf ball-sized hail fell 1 mile north of Holy Cross, IA at 802 pm July 10.

Hail, Delaware

When
July 10, 7:35 PM CST
Where
Delaware County, 0.69 mi N of Colesburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.640, -91.200

Golf ball-sized hail fell in Colesburg, IA at 835 pm July 10.

Hail, Dubuque

When
July 10, 7:46 PM CST
Where
Dubuque County, 2.07 mi N of Luxemburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.630, -91.070

Golf ball-sized hail fell 2 miles north of Luxemburg, IA around 846 pm July 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127090, 127118, 127130, 127119, 127124, 127117, 127112, 127116, 127127, 127132, 127145, 127141, 127133, 127134, 127136, 127115, 127137, 127097, 127123, 127102, 127122, 127108, 127088, 127101, 127091, 127100, 127110, 127092, 127094, 127176, 134656, 127138, 127113, 127120, 127109.